Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2003, 5:34 PM CDT for Roberts County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 5:34 PM CDT (22:34 UTC)
- Expired
- Jun 5, 2003, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
662 WUUS53 KABR 052234 SVRABR SDC109-052315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 533 PM CDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 615 PM CDT * AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SISSETON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAIRE CITY AROUND 555 PM CDT NEW EFFINGTON AROUND 605 PM CDT VICTOR AROUND 615 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4549 9721 4549 9691 4592 9680 4591 9720 $$ MCNULTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:37 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 5, 3:37 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 337 PM CDT THU JUN 5 2003 .SHORT TERM...FORECAST CHALLENGE IS PRECIP HANDLE AROUND VORT MAX BULLSEYES AND TEMPS THROUGH DAY 3. STICKING WITH THE GFS RIGHT NOW ALTHOUGH THE NATIONAL FOLKS WOULD PREFER A BLEND OF THE GFS AND ETA. THAT SAID...MOS GUIDANCE THROUGH THE SHORT TERM SEEMED TO MATCH UP FAIRLY WELL WITH GFS 850HPA TEMPS EXCEPT ON SUNDAY...WHERE WAA PATTERN WOULD SUGGEST TEMPS TO APPROACH LOW TO MID 70S OUT IN KPIR VICINITY PROVIDED DECENT INSOLATION BEFALLS THAT DAY. WOULD THINK THAT TO BE THE CASE WITH S/W RIDGING PROGGED TO INVADE CWA THAT DAY. UNTIL THEN...CONTINUED PATTERN OF CLOUDY/MOSTLY CLOUDY SHOULD PERSIST WITH SCATTERED TO NUMEROUS SHRA/TSRA DEVELOPING DURING THE DAY ON FRIDAY AND SATURDAY...AS PER MODEL SOUNDINGS AND MOVEMENT OF TWO DISTINCT UPPER LEVEL CLOSED LOWS THROUGH THE CWA...COMPLETE WITH UPPER LEVEL COLD POOLS LESS THAN -20C. TAPERED OFF PRECIP SUNDAY MORNING OVER FAR SE CWA AS SECOND OF TWO CLOSED CIRCULATIONS EVENTUALLY DEPARTS NORTH CENTRAL PLAINS EARLY DAY 3. REMAINDER OF UNMENTIONED GRIDS WERE LEFT AS IS OR TOUCHED UP A BIT WITH GFS INFLUENCE. ACTUALLY HAD SOME RETURNS ON RADAR THIS AFTERNOON TO CONTEND WITH. SEVERAL REPORTS OF PEA TO NICKEL HAIL SHOWING UP ACROSS REGION THIS AFTERNOON...INCLUDING THIS CWA. EXPECT MORE OF THE SAME FRIDAY AND SATURDAY. ALSO RECEIVED SEVERAL REPORTS ACROSS THE REGION OF COLD AIR FUNNELS. FYI. .LONG TERM...MONDAY THROUGH THURSDAY MDLS IN GENERAL AGREEMENT WITH LONG-TERM PATTERN WITH INITIAL S/WV PUSHING SOUTH OUT OF CANADA MONDAY NIGHT INTO TUESDAY. CAN/NOGAPS LOOK A LITTLE MORE PROGRESSIVE WITH BRINGING THE SYSTEM THROUGH EARLIER MONDAY...BUT AM LIKING THE LATER GFS AS SYSTEMS TEND TO SLOW DOWN IN THE EXT. HOWEVER ALL MDLS AGREE IN KEEPING BEST DYNAMICS AND MOISTURE TO THE NORTH OF THE ABR CWA. 12Z AVN IS SHOWING SOME DECENT LL LIFT ACROSS CENTRAL SD AS THE FRONT MOVES THROUGH...BUT MOISTURE SEEMS SOMEWHAT SCARCE. HAVE LEFT THAT TIME DRY FOR NOW...BUT WILL CONTINUE TO MONITOR SYSTEM AS THIS TIME NEARS. ANOTHER VORT LOBE ROTATING AROUND UPPER LOW IN CENTRAL CAN LOOKS TO SLIDE INTO THE NRN PLAINS LATE TUE INTO WED. COULD SEE SOME SHRA POP UP IN SOUTHERLY FLOW AHEAD OF THE SYSTEM...BUT A BETTER CHANCE FOR PRECIP WILL COME WED AFTERNOON AS THE COLD FRONT SWINGS THROUGH. THEN REMAINDER OF EXT LOOKS DRY. LOOKS LIKE COULD BE HEADING TOWARDS A PATTERN SWITCH AS UPPER FLOW BECOMES MORE ZONAL INTO NEXT WEEK INSTEAD OF THE LARGE WRN CONUS RIDGE. AS FAR AS TEMPS ARE CONCERNED...HAVE LEFT SIMILAR TO PREVIOUS FCST AS THOSE VALUES CONTINUE TO LOOK ON TRACK. .ABR...NONE. DORN/ALBRECHT
Hazardous weather outlook, Jun 5, 11:38 AM CDT, 5 hours 56 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1138 AM CDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE HAIL SMALLER THAN NICKELS...LIGHTNING AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT. HARDING
In the hours before
Local storm report, Jun 5, 1:56 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
156 PM CDT THU JUN 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 3 S DUMONT MN .75 INCH HAIL
06/05/03 TRAVERSE
APLocal storm report, Jun 5, 4:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
428 PM CDT THU JUN 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 4 S SUMMIT SD .88 INCH HAIL
06/05/03 GRANT
0410 PM 2 N SUMMIT SD .75 INCH HAIL
06/05/03 GRANT
MJAThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 34 min |
| Jun 5, 6:39 PM CDT | Tornado Warning | ABR | Stanley | 36 min |
| Jun 5, 6:56 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.